Kansas, 2025

Damaging Winds in Kansas, May 24, 2025

May 24, 2025 · NWS ICT · 2 events in 2 counties and zones

Scattered thunderstorms developed across portions of western Kansas during the evening hours of May 23rd. These thunderstorms merged into a line and moved southeast across portions central, south central, and southeast Kansas during the morning hours of May 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered thunderstorms developed across portions of western Kansas during the evening hours of May 23rd. These thunderstorms merged into a line and moved southeast across portions central, south central, and southeast Kansas during the morning hours of May 24th. Additional thunderstorms developed in advance of the line of thunderstorms from northeast Reno County into Sedgwick and Butler counties. Fortunately, severe weather and damage was very limited with only two reports of severe criteria wind gusts being reported at the Wellington Airport and in Caney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 2:11 AM CST, 44 minutes earlier. Its key messages:

  • Scattered storms ongoing across south-central and southeastern Kansas this morning.
  • Wet pattern for southeast Kansas will persist through the weekend.
  • Drier weather expected by mid next week, but overall active pattern will continue through the forecast period.
Area forecast discussion, May 24, 2:11 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
311 AM CDT Sat May 24 2025

.KEY MESSAGES...

- Scattered storms ongoing across south-central and southeastern
Kansas this morning.

- Wet pattern for southeast Kansas will persist through the weekend.

- Drier weather expected by mid next week, but overall active
  pattern will continue through the forecast period.

&&

.DISCUSSION...
Issued at 311 AM CDT Sat May 24 2025

As of 3am, a broad area of sub-severe, elevated thunderstorms are
located across central Kansas and extending into eastern and
southeastern Kansas. This activity is located along and just north
of the instability gradient. More surface based convection is
located in south-central Kansas and surging southeastward as a
bowing line segment. This activity will continue to shift
southeastward during the early morning hours bringing high winds and
large hail to southern portions of the forecast area. Convection
looks to finally exit the area between 12-15Z.

This morning's activity is a reflection of the broader pattern we're
currently in and that will remain in place through the weekend. The
mid-level ridge axis is situated over the Rockies placing much of
the Central Plains in northwest flow. Portions of eastern Kansas are
located under the right entrance region of the upper-level jet
leading to broad scale lift across the area. This setup will
continue to lead to on and off rain and thunderstorms over the next
few days. After storms clear out of the area this morning and the
WAA axis shifts south and east, the environment will then recover
during the day. While the better environment for severe storm
activity will remain to our south across the Southern Plains during
the day, a mid-level disturbance will pass over the area tonight
into Sunday morning. This disturbance, along with the LLJ, will lead
to additional storm chances across southern and especially
southeastern Kansas during the nighttime hours. Going forward into
Sunday and Monday, the ridge will slowly shift eastward, shifting
the higher rain chances along with it. The ongoing threat through
this weekend and into the day on Monday will be excessive rainfall
across southeastern Kansas. Locations south and east of the Turnpike
could see rainfall amounts in excess of 3 inches. Far southeast
Kansas remains in a Flood Watch that includes Allen, Wilson, Neosho,
Chautauqua, Montgomery, and Labette counties through 7 PM Monday.

A brief reprieve from rain and storm activity may occur mid week,
but an overall active pattern will continue through the end of the
week with on and off rain and storm chances persisting. Rainfall
totals will be more sporadic as storm mode and coverage will be more
variable.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1208 AM CDT Sat May 24 2025

Showers and storms developing over portions of western and central
Kansas early this morning will gradually overspread the area and
progress to the south/southeast. Initial wave of storms is expected
to be south of the Kansas-Oklahoma border by around 10Z, though
lingering activity could persist later into the morning. After a
brief lull, coverage is once again expected to pick back up sometime
after 00Z tonight. Will continue to monitor sites and AMD as this
activity has initially proven difficult to forecast as it develops.

In addition to showers and storms, cigs are expected to come down to
MVFR at all sites for a majority of the period, with some IFR
possible in central KS before sunrise.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday evening for KSZ072-095-096-098>100.

&&

DISCUSSION...AMD
AVIATION...JWK
Hazardous weather outlook, May 23, 8:55 PM CST, 6 hours before
Hazardous Weather Outlook
National Weather Service Wichita KS
955 PM CDT Fri May 23 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
955 PM CDT Fri May 23 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms are expected to impact much of the area late tonight.
Some of these storms could become severe with golf ball size hail
and heavy rain. There may also be a threat for damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An active weather pattern is expected to bring multiple rounds of
showers and thunderstorms to the region for this weekend through
Monday. There is a risk for severe weather Saturday night with the
primary hazards being large hail and damaging winds. In addition,
the prolonged period of showers and thunderstorms could bring heavy
rainfall to the region and cause some flooding problems to occur.
Please refer to the Flood Watch for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 37 km away, was scanning. The volume nearest the first event began at 08:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
May 24, 2:55 AM CST to 2:56 AM CST
Where
Sumner County, 0.55 mi W of Wellington Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
37.320, -97.390

Thunderstorm Wind, Montgomery

When
May 24, 4:22 AM CST to 4:23 AM CST
Where
Montgomery County, 0.55 mi E of Caney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.020, -95.940

The trained spotter estimated 60 mph wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262778, 1262781.